Texas, 2016

High Wind in Texas, February 1, 2016

February 1, 2016 · NWS LUB · 1 event in 1 county or zone

A powerful storm system moved out of the southern Rockies into the Plains during the evening of the first. Strong winds aloft spread over the region resulting in robust surface winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A powerful storm system moved out of the southern Rockies into the Plains during the evening of the first. Strong winds aloft spread over the region resulting in robust surface winds. One severe wind gust of 64 mph was recorded at 1716 CST at Lake Alan Henry (Garza County) by the Texas Tech University West Texas Mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 1, 3:44 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 1, 3:44 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
344 PM CST MON FEB 1 2016

.SHORT TERM...
UPPER LEVEL STORM SYSTEM HAD SLOWED AND JUST NOT RECOVERED IN TERMS
OF FORWARD PROGRESSION.  THIS HAS RESULTED IN LOWER WIND SPEEDS
UNDER THICKER MID LEVEL CLOUDINESS. AS SUCH...HAVE CANCELLED HIGH
WIND WARNING AND REPLACED IT WITH A WIND ADVISORY WHICH MORE CLOSELY
PARALLELS THE ACTUAL EVOLUTION OF THE SYSTEM.  PACIFIC FRONT IS
MAKING ITS WAY THROUGH THE CWFA.  WIND SPEEDS WILL STAY UP THIS
EVENING FOLLOWED BY CANADIAN FRONT AFTER SUNRISE TUESDAY.  WINDS TO
GRADUALLY DIMINISH BY TUESDAY EVENING.  IN TERMS OF PRECIP...NOT
JUST A WHOLE LOT TO WORK WITH.  SOME VIRGA SHOWERS ARE LIKELY BUT
SCANT LITTLE...IF ANY...IS EXPECTED TO REACH THE GROUND.

.LONG TERM...
DEEP BROAD TROUGH WILL EXIST ACROSS THE NATION/S MIDSECTION AT THE
BEGINNING OF THE LONG RANGE FORECAST...IE TUESDAY NIGHT. NORTH WINDS
WILL SLOWLY DIMINISH BY WEDNESDAY AFTERNOON AS COOL HIGH PRESSURE
SETTLES IN ACROSS THE CENTRAL AND SOUTHERN PLAINS. AS A
RESULT...TEMPS WILL RUN AROUND 10-15 DEGREES BELOW NORMAL MIDWEEK
WITH PRECIPITATION CHANCES VERY LOW WITH DEEP DRY AIR IN PLACE.
STRONG NORTHERLY FLOW ALOFT WILL QUICKLY GIVE WAY TO SHORT
WAVELENGTH UPPER RIDGE BY LATE THURSDAY. FAIRLY GOOD AGREEMENT WITH
EVOLUTION OF NEXT UPPER LOW LATE IN THE WEEK. WILL HOLD ONTO SLIGHT
CHANCE/CHANCE POPS FRIDAY NIGHT AND EARLY SATURDAY IN ASSOCIATION
WITH THIS SYSTEM...MAINLY ACROSS THE SRN COUNTIES. AT THIS
TIME...LOOKS TO BE A LOWER IMPACT SYSTEM GIVEN POSITIVE TILT.
TOWARD END OF PERIOD...LARGE AMPLITUDE UPPER TROUGH DEVELOPS ACROSS
THE MIDDLE CONUS. LIKELY TO SEE ANOTHER COLD FRONT SUNDAY...BUT
PRECIPITATION AND MOST OF THE COLDER AIR MAY REMAIN NE OF THE
REGION WITH THIS IMPRESSIVE SYSTEM.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CST THIS EVENING FOR TXZ025-026-
030>032-035>038-040>044.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ021>024-027>030-
033>036-039>041.

&&

26/06
Hazardous weather outlook, Feb 1, 3:07 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
307 PM CST MON FEB 1 2016

TXZ021>044-022115-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
307 PM CST MON FEB 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING
PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT GENERALLY WEST OF THE CAPROCK
ESCARPMENT UNTIL 6 PM THIS EVENING. A RED FLAG WARNING IS IN
EFFECT EAST OF A LINE FROM BROWNFIELD TO SILVERTON UNTIL 8 PM
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT

PLEASE REPORT ANY WILDFIRES TO YOUR LOCAL FIRE DEPARTMENT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Garza

When
February 1, 5:16 PM CST
Where
Garza forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610481.